Health Tip: Recognize a Bad Reaction to Acne Medication

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

(HealthDay News) -- Using certain acne products that contain the active ingredients benzoyl peroxide or salicylic acid can cause rare but serious and potentially life-threatening allergic reactions, the U.S. Food and Drug Administration warns.

The ingredients also may cause additional side effects, including burning, dryness, itching, peeling, redness, and slight swelling where the product is applied, the agency says.

Symptoms of a bad reaction to a topical acne medication may include:

  • Throat tightness.
  • Shortness of breath.
  • Wheezing.
  • Low blood pressure.
  • Fainting.
  • Hives.
  • Itching or swelling of the face or body (even parts of the body where the person did not apply the medication).

If you have these symptoms after using a topical acne medication, stop using the product immediately and seek medical attention, the FDA says.

Last Updated: